Back
 OJPed  Vol.3 No.3 , September 2013
Potentially life-threatening intravenous acetaminophen overdose in a 3-month-old (40 weeks’ post-menstrual age), 2.3 kg baby girl
Abstract: A case is presented of a serious, potentially life-threatening intravenous acetaminophen overdose in a 3-month-old (40 weeks’ post menstrual age),2.3 kgbaby girl. The neonate was scheduled for urgent laser therapy for retinopathy of prematurity. Instead of an intended intravenous Hartmann’s solution bolus of 10 ml·kgˉ1, the neonate received a 17 ml bolus of correctly labelled intravenous 1% acetaminophen. The National Poisons Bureau was immediately contacted for advice and in the absence of data suggested a treatment with N-acetylcysteine for a 24-hour period. Baseline blood samples for clotting, liver function, urea and electrolytes, full blood count and plasma acetaminophen concentration were taken 30 min, 8.25 h, 12.5 h, 18.5 h and 120 h after the overdose. Acetaminophen concentration was 78 mg·Lˉ1 at 30 min, but it was undetectable at any other time. Using a recent and complete PK-PD dataset we are able to show that the measured plasma acetaminophen concentration fits well on PK estimates for acetaminophen in this neonate. The non-detectable (low) plasma acetaminophen concentration at >8 h is also consistent with this model, especially if clearance is slightly increased in the premature nursery graduate. Medical errors are rarely the fault of an individual and they are often due to a combination of factors. Contributing factors, in this case, are described under the following headings: Catalyst event, system fault, loss of situational awareness, and human error.
Cite this paper: Campbell, S. , Engelhardt, T. , McLay, J. and Anderson, B. (2013) Potentially life-threatening intravenous acetaminophen overdose in a 3-month-old (40 weeks’ post-menstrual age), 2.3 kg baby girl. Open Journal of Pediatrics, 3, 186-187. doi: 10.4236/ojped.2013.33032.
References

[1]   Allegaert, K., Palmer, G.M. and Anderson, B.J. (2011) The pharmacokinetics of intravenous paracetamol in neonates: Size matters most. Archives of Disease in Childhood, 96, 575-580. doi:10.1136/adc.2010.204552

[2]   Anderson, B.J., Woollard, G.A. and Holford, N.H.G. (2000) A model for size and age changes in the pharmacokinetics of paracetamol in neonates, infants and children. British Journal of Clinical Pharmacology, 50, 125-134. doi:10.1046/j.1365-2125.2000.00231.x

[3]   Allegaert, K., Anderson, B.J., Naulears, G., de Hoon, J., Debeer, A., Devlieger, H. and Tibboel, D. (2004) Intravenous paracetamol (propacetamol) pharmacokinetics in premature neonates. European Journal of Clinical Pharmacology, 60, 191-197. doi:10.1007/s00228-004-0756-x

[4]   Porta, R., Sánchez, L., Nicolás, M., Garcia, C. and Martinez, M. (2012) Lack of toxicity after paracetamol overdose in an extremely preterm neonate. European Journal of Clinical Pharmacology, 68, 901-902. doi:10.1007/s00228-011-1165-6

[5]   Anderson, B.J., Pons, G., Autret-Leca, E., Allegaert, K. and Boccard, E. (2005) Paediatric intravenous paracetamol (propacetamol) pharmacokinetics; a population analysis. Pediatric Anesthesia, 15, 282-292. doi:10.1111/j.1460-9592.2005.01455.x

[6]   Anderson, B.J., van Lingen, R.A., Hansen, T.G., Lin, Y.-C. and Holford, N.H.G. (2002) Acetaminophen developmental pharmacokinetics in premature neonates and infants: A pooled population analysis. Anesthesiology, 96, 1336-1345. doi:10.1097/00000542-200206000-00012

 
 
Top